Thunderstorm Wind, Iowa
- When
- September 7, 5:45 PM CST to 5:55 PM CST
- Where
- Iowa County, Rewey
- Measured
- 56 kt (64 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.850, -90.400
The second of two rounds of severe thunderstorms to affect southern Wisconsin on September 7th struck parts of the south-central and southeast counties in the early evening hours. A north-south line of storms moving east through southern Wisconsin generated powerful straight-line downburst winds that toppled many large trees in parts of Iowa, Lafayette, Sauk, Coumbia, Marquette, Green Lake,…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The second of two rounds of severe thunderstorms to affect southern Wisconsin on September 7th struck parts of the south-central and southeast counties in the early evening hours. A north-south line of storms moving east through southern Wisconsin generated powerful straight-line downburst winds that toppled many large trees in parts of Iowa, Lafayette, Sauk, Coumbia, Marquette, Green Lake, Dane, Green, Rock, Jefferson, Waukesha, and Walworth Counties. Scattered power outages were also noted, resulting in the loss of electrical power to about 1000 customers in southeast Wisconsin. Law enforcement officials and trained spotters estimated wind gusts to be in the 50 to 56 knot range (58 to 65 mph). However, thunderstorm winds probably topped out around 65 knots (75 mph) in the area about 4 miles southeast of Lake Delton where newspaper accounts indicated that a silo and pole shed were blown down, and other buildings were damaged. One of the large trees that were toppled in Beloit damaged two vehicles, and trapped passengers in one of them for about one hour. In addition, heavy rains of 1 to 2 inches accompanied some of the storms, resulting in flooded roads in and around Madison (Dane Co.) and Beloit (Rock Co.). Water depths on some of Madison's and Beloit's roads were 1 to 2 feet deep in low spots, and several vehicles in Madison stalled. In Beloit, up to 1.64 inches of rain was measured, while 1.85 inches fell at Madison's Truax Field. Synoptically, low pressure moved northeast through northwest Wisconsin. Surface dewpoints were in the lower 70s with maximum air temperatures in the mid 80s. The individual thunderstorm cells moved northeast at 35 to 43 knots (40 to 50 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 1:30 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 230 PM CDT FRI SEP 7 2001 FCST FOCUS IS STILL ON TIMING OF RN EVENTS WITHIN A VERY COMPLICATED WX PATTERN. IN THE SHORT TERM...SHRTWV LIFTING UP THRU MN AND IA CONTS TO SPRD SHWRS AND STORMS ACRS CWA. WL CONFORM ZN WORDING TO CNVTV COVERAGE AT ISSUANCE TIME...POPS MAY NOT BE NEEDED. THERE IS A SGFNT DIFFERENCE IN MODEL SOLUTIONS FOR OVERALL PICTURE AFTER THAT. RGL DOES NOT BRING CDFNT THRU CWA NRLY AS FAST AS OTRS... THIS WUD HAVE A PROFOUND EFFECT ON TMPS AND CNVTV TRENDS. WE PREFER ETA/AVN HANDLING OF SITUATION...BASICALLY RELATING EVENTS TO MOVMT OF STG VORT CNTR NOW IN BASE OF WRN UPR TROF. STLT LOOPS SHW THIS FEATURE WELL...NOW SPINNING EWD THRU CO. ABV MODELS LIFT THE VORT OUT INTO UPR MIDWEST TMRW...ACCOMPANIED BY COMMA CLD BEST DEPICTED BY AVN. SO WL GO WITH HI POPS DURG THE DAY. THIS IN TURN PULLS SFC LO THRU CWA AND SWINGS CDFNT THRU SHORTLY THEREAFTER. THIS WUD TAKE MOST OF THE PRCP OUT OF CWA BY SAT EVE. SO WE MAY NOT MENTION RN CHC SAT NGT INTO SUNDAY...THEN PICK IT UP AGN AFT THAT AS NXT WV LIFTS OUT OF UPR TROF. WL FLW MAV GUID NUMBERS...WHICH DEPICT ABV SCENARIO MUCH BETTER. .MKX...NONE. NJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM LODI WI 60 MPH TSTM GUST
09/07/01 COLUMBIA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1245 PM 5 NE PORTAGE WI WIND DAMAGE
09/07/01 COLUMBIA TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1250 PM 7 W BERLIN WI WIND DAMAGE
09/07/01 GREEN LAKE TREES AND SHED DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1255 PM WINDSOR WI WIND DAMAGE
09/07/01 DANE TREES... 2 TO 3 INCH IN
DIAMETER DOWN. REPORTED
BY STORM SPOTTER.
0100 PM PRINCETON WI 60 MPH TSTM GUST
09/07/01 GREEN LAKE TREES...BRANCHES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 206 PM CDT FRI SEP 7 2001 WIZ046-047-057-063-069-071915- COLUMBIA-DANE-GREEN LAKE-MARQUETTE-ROCK- 206 PM CDT FRI SEP 7 2001 ...PART OF SEVERE THUNDERSTORM WATCH 713 CANCELED... SEVERE THUNDERSTORM WATCH NUMBER 713 IS NO LONGER IN EFFECT FOR MARQUETTE...GREEN LAKE...COLUMBIA...DANE AND ROCK COUNTIES. THE LINE OF SEVERE STORMS HAS MOVED EASTWARD OUT OF THE AREA. NJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 214 PM CDT FRI SEP 7 2001 WIZ051-052-058>060-064>066-070>072-072030- DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 214 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM... AT 210 PM...WEATHER RADAR SHOWED A LINE OF SCATTERED THUNDERSTORMS EXTENDING FROM PLYMOUTH IN SHEBOYGAN COUNTY TO DELAFIELD IN WAUKESHA COUNTY...MOVING NORTHEAST NEAR 30 MPH. IF IT HOLDS TOGETHER...THE LINE SHOULD PASS THROUGH SHEBOYGAN...PORT WASHINGTON...AND POSSIBLY MILWAUKEE BY 330 PM. THE STRONGEST STORMS WERE NEAR PLYMOUTH...WHILE STORMS IN THE SOUTHERN PART OF THE LINE HAD WEAKENED SOMEWHAT SINCE 145 PM. SOME NEW STORMS HAD POPPED UP OVER OZAUKEE AND MILWAUKEE COUNTIES AHEAD OF THE MAIN LINE. NO SEVERE WEATHER HAS BEEN REPORTED SINCE 130 PM...BUT AREA RESIDENTS AND TRAVELERS SHOULD REMAIN ON THE ALERT FOR THIS POSSIBLITY. NJ
WIZ046-047-051-052-056>060-062>072-072045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 310 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT HAS BEEN CANCELLED FOR SOUTHERN WISCONSIN. THE THREAT OF SEVERE WEATHER HAS ENDED.
The national radar mosaic for the moment the first event began.
14 thunderstorm wind, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269169, 5269170, 5269171, 5269174, 5269184, 5269172, 5269175, 5269176, 5269177, 5269182, 5269178, 5269173, 5269179, 5269180, 5269181, 5269183.